Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Atlanta, GA

April 23, 2017Twiggs County, Wilkinson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2017, 6:14 PM EDT for Twiggs County, Wilkinson County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2017, 6:14 PM EDT (22:14 UTC)
Expired
Apr 23, 2017, 6:45 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Twiggs County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 5 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:35 PM EDTTSTM WND DMG1 Ne Irwinton, GA1 TREE REPORTED DOWN ON PARKER ST IN IRWINTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS52 KFFC 232214
SVRFFC
GAC289-319-232245-
/O.NEW.KFFC.SV.W.0163.170423T2214Z-170423T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
614 PM EDT SUN APR 23 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Wilkinson County in central Georgia...
  Central Twiggs County in central Georgia...

* Until 645 PM EDT

* At 614 PM EDT, a severe thunderstorm was located over Marion, or
  near Jeffersonville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jeffersonville, Irwinton, Gordon, Ivey, McIntyre, Toomsboro,
  Marion, Bullard, Fitzpatrick, Ripley, District Path, Myricks Mill
  and Tarversville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3268 8355 3296 8324 3275 8298 3253 8343
TIME...MOT...LOC 2214Z 235DEG 30KT 3266 8341 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
050 
WWUS52 KFFC 232230
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
630 PM EDT SUN APR 23 2017

GAC289-319-232245-
/O.CON.KFFC.SV.W.0163.000000T0000Z-170423T2245Z/
Wilkinson GA-Twiggs GA-
630 PM EDT SUN APR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL WILKINSON AND NORTHEASTERN TWIGGS COUNTIES...

At 630 PM EDT, a severe thunderstorm was located near Jeffersonville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jeffersonville, Irwinton, Gordon, Ivey, McIntyre, Toomsboro, Myricks
Mill, Fitzpatrick and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3276 8346 3296 8324 3275 8298 3260 8330
TIME...MOT...LOC 2230Z 235DEG 30KT 3274 8328 

HAIL...0.75IN
WIND...60MPH
 
$$
287 
WWUS52 KFFC 232240
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
640 PM EDT SUN APR 23 2017

GAC289-319-232250-
/O.EXP.KFFC.SV.W.0163.000000T0000Z-170423T2245Z/
Wilkinson GA-Twiggs GA-
640 PM EDT SUN APR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKINSON AND
NORTHEASTERN TWIGGS COUNTIES WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

LAT...LON 3276 8346 3296 8324 3275 8298 3260 8330
TIME...MOT...LOC 2240Z 235DEG 30KT 3278 8322 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:20 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 23, 3:20 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Sun Apr 23 2017

.SHORT TERM /Tonight through Monday Night/...

A complicated synoptic system is currently impacting the CWFA
bringing widespread beneficial rainfall to the area...plus a few
thunderstorms to portions of central Georgia. A cold front is
currently moving across western GA, while a warm front is situated
right across the Interstate 20 corridor. A weak wedge has developed
across NE GA this morning and has been re-enforced by the widespread
rainfall.

Locations east of the cold front and south of the warm front have
been in the warm sector for most of the day. This area roughly
corresponds to east of Interstate 85 and south of Interstate 20.
Less cloud cover and good heating have allowed for decent
destabilization to occur. Lapse rates remain marginal, but shear
values remain favorable. Have seen one rotating thunderstorm this
afternoon already...wouldn't rule out additional ones. Scattered
strong thunderstorms will be likely, with isolated severe
thunderstorms possible through the remainder of the afternoon. The
primary mode of severe weather should be wind gusts up to 60mph.
Localized flooding is also possible, as the potential for heavy
rainfall continues.

Luckily, surface instability begins to wane a bit as the coldest
temps aloft, associated with the mid level low, move in overnight.
Even so, lapse rates steepen to impressive values. Wouldn't be
surprised to get a few reports of small hail, even within the
showers this evening.

The mid level low pressure system will continue to slowly move
across the CWFA through Sunday. The mid level forcing will continue
the potential for isolated/scattered showers through the remainder
of the period.

NListemaa

.LONG TERM /Tuesday through Sunday/...

Extended forecast period still expected to start out quiet and mild
through mid-week followed by warmer and a bit more unsettled weather
for the latter portions. Upper-level energy with the mid to late
workweek system lifts well north of the area, but loss of upper-
level ridging and the proximity of a dying frontal boundary still
merits a chance for convection Thursday through Friday, especially
across the north. Little forcing aside from diurnal heating through
the majority of the remainder of the forecast period until late.
Overall, little change made to the long-term forecast grids with
this cycle. Please see the previous Long Term Forecast discussion
below.

20

Previous LONG TERM Forecast Discussion/Monday Night through
Saturday/...

All of the activity during the short term period will be pushing
east out of the CWA by the beginning of the long term forecast
period on Monday night. The slow moving closed H5 low will be
centered in the vicinity of Georgia and SC coastline...with
associated sfc low centered just downstream off the NC/SC coastline.
Wrap-around shower activity associated with this system will be
mainly confined to eastern counties and should gradually push east
through the overnight hours...leaving the CWA dry with mid level
heights beginning to rise.

Tuesday and Wednesday look to be very dry and pleasant as a weak mid
level shortwave ridge builds in and weak high pressure takes over at
the surface. Could see some lingering lower level cloud cover
Tuesday...but temps should begin to rebound with highs upper 70s to
low 80s Tues and mid-upper 80s Wednesday.

The weak shortwave ridge will begin to shift to the east of the
region late Wednesday into Thursday. Upstream pattern shows an
elongated trough building into the Western and Central US...with
several notable embedded shortwave troughs responsible for the
development of numerous sfc waves along a frontal boundary. This
frontal boundary will push toward the CWA early Thursday.
Deterministic models begin to diverge somewhat around this
time...but both agree the front will stall across the state by
Thursday night...which makes sense given large displacement from
parent system. Plenty of instability should allow for thunderstorm
development in the vicinity of this boundary...but weak shear argues
against robust organization at this time.

00z EC came more in line with 00z GFS tonight with a broad mid level
closed low developing within the broad cyclonic flow across the
Western/Central US...which is also now being reflected in the
ensemble data. Given this solution...strong cyclogenesis should take
place in the lee of the Rockies next weekend. This should kick the
stalled boundary across our area north as a warm front as it moves
east into the Midwest/Great Lakes... with the associated cold
front expected to approach the area at the end of the long term.

Kovacik

&&

AVIATION...
18Z Update...
Thunder should remain to the south and east of ATL this afternoon.
However, vsbys/cigs will be impacted by the showers through the
late afternoon. A wind shift is likely between 19z and 20z to the
SW. Cigs are expected to go MVFR after the heavier precip for a
few hours, but should go IFR overnight with low clouds and patchy
drizzle. Winds may also flirt with due north right before 12z,
but should mostly stay on the west side. Cigs will gradually
improve through mid to late morning on Monday.

//ATL Confidence...18Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          55  66  54  78 /  90  40  30  10
Atlanta         53  67  55  78 /  60  30  10   5
Blairsville     51  65  52  76 /  80  40  20  10
Cartersville    52  66  51  79 /  60  20  10   5
Columbus        53  70  54  82 /  30  10   5   5
Gainesville     52  65  55  77 /  80  40  20  10
Macon           52  71  54  81 /  70  20  10   5
Rome            51  67  52  80 /  60  20   5   5
Peachtree City  52  68  54  79 /  50  20   5   5
Vidalia         60  74  57  80 /  70  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 11:40 AM EDT, 6 hours 34 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1140 AM EDT Sun Apr 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1140 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered strong and isolated severe thunderstorms will be possible
today and tonight over portions of north and central Georgia as a
cold front moves through the region. The greatest severe risk will
generally south of I-20 and east of I-85 during the afternoon and
evening hours. Damaging wind, frequent lightning, and heavy rainfall
are the primary threats. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance for thunderstorms Monday across the eastern
half of north and central Georgia. At this time, no severe
thunderstorms are expected.

No hazardous weather is expected Tuesday through Wednesday.

Thunderstorms will return to the forecast on Thursday and then
again next weekend as several frontal systems approach the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 23, 4:43 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT SUN APR 23 2017

GAZ059-060-232115-
Putnam GA-Jasper GA-
443 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND SOUTHEASTERN
JASPER COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Adgateville, or near Monticello...moving
northeast at 25 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Eatonton, Monticello, Shady Dale, McElheneys Crossroads, Adgateville
and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3318 8373 3323 8379 3345 8360 3330 8340
TIME...MOT...LOC 2043Z 230DEG 23KT 3322 8372

WIND...50MPH
Special weather statement, Apr 23, 4:45 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT SUN APR 23 2017

GAZ093>095-232115-
Macon GA-Peach GA-Houston GA-
445 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SOUTHWESTERN PEACH AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT...a strong thunderstorm was over Whitewater State Park,
or near Oglethorpe...moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Fort Valley, Oglethorpe, Montezuma, Marshallville, Saint Louis,
Whitewater State Park, Winchester, Bartlett and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3227 8413 3238 8417 3258 8385 3231 8375
TIME...MOT...LOC 2045Z 247DEG 29KT 3234 8407

HAIL...0.75IN
WIND...50MPH
Special weather statement, Apr 23, 5:22 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT SUN APR 23 2017

GAZ059-071-072-232145-
Monroe GA-Jones GA-Jasper GA-
522 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
NORTHWESTERN JONES AND SOUTHERN JASPER COUNTIES UNTIL 545 PM EDT...

At 521 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Bolingbroke, or near Forsyth...moving
northeast at 25 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Gray, Bradley, Bolingbroke, Wayside, Dames Ferry, Round Oak,
Juliette, Plant Scherer and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3289 8388 3296 8396 3320 8371 3302 8351
      3295 8371 3295 8373 3294 8373
TIME...MOT...LOC 2121Z 232DEG 24KT 3297 8384

WIND...50MPH
Local storm report, Apr 23, 5:34 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     SPALDING                32.29N  84.01W
04/23/2017                   MACON              GA   911 CALL CENTER

            A TREE WAS BLOWN OVER NEAR THE INTERSECTION OF
            SPAULDING RD AND TRAVELERS REST RD IN MONTEZUMA

&&

EVENT NUMBER FFC1700583

THIEM
Local storm report, Apr 23, 5:42 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     OGLETHORPE              32.29N  84.07W
04/23/2017                   MACON              GA   911 CALL CENTER

            A LARGE TREE WAS REPORTLY BLOWN OVER ONTO W ANDERSON ST
            IN OGLETHORPE

&&

EVENT NUMBER FFC1700584

THIEM
Special weather statement, Apr 23, 5:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT SUN APR 23 2017

GAZ083-084-095-232230-
Wilkinson GA-Houston GA-Twiggs GA-
559 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...
NORTHEASTERN HOUSTON AND TWIGGS COUNTIES UNTIL 630 PM EDT...

At 557 PM EDT...a strong thunderstorm was over Bullard, or 10 miles
southwest of Jeffersonville...moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Jeffersonville, Irwinton, Warner Robins, McIntyre, Danville,
Allentown, Robins Air Force Base, Marion, Tarversville, Bullard,
Nicklesville, Ripley and District Path.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3260 8364 3287 8325 3267 8305 3257 8324
      3250 8355
TIME...MOT...LOC 2157Z 244DEG 42KT 3260 8348

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:03 PM EDTSpecial Weather StatementFFCWalker27 min
Apr 23, 6:00 AM EDTSpecial Weather StatementFFCHenry, Rockdale, Walton45 min
Apr 23, 6:45 AM EDTSpecial Weather StatementFFCBarrow, Clarke, Madison, Oconee, Rockdale, Walton45 min
Apr 23, 11:31 AM EDTRiver Flood WarningFFCDade30 hr
Apr 23, 2:29 PM EDTSpecial Weather StatementFFCMorgan31 min
Apr 23, 3:00 PM EDTSpecial Weather StatementFFCOconee30 min
Apr 23, 4:04 PM EDTSpecial Weather StatementFFCRockdale, Walton26 min
Apr 23, 4:15 PM EDTSpecial Weather StatementFFCJasper30 min
Apr 23, 4:43 PM EDTSpecial Weather StatementFFCJasper32 min
Apr 23, 4:45 PM EDTSpecial Weather StatementFFCMacon30 min
Apr 23, 5:07 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach23 min
Apr 23, 5:22 PM EDTSpecial Weather StatementFFCJones23 min
Apr 23, 5:29 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Peach, Twiggs31 min
Apr 23, 5:30 PM EDTFlash Flood WarningFFCGwinnett4 hr
Apr 23, 5:48 PM EDTFlash Flood WarningFFCNewton, Rockdale, Walton4 hr
Apr 23, 5:59 PM EDTSpecial Weather StatementFFCTwiggs31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.